Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Blacksburg, VA

May 18, 2024Halifax County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 18, 2024, 1:15 AM EDT for Halifax County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2024, 1:15 AM EDT (05:15 UTC)
Expired
May 18, 2024, 6:46 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:00 AM EDTFLASH FLOOD1 W South Boston, VAHigh water was reported over Railroad Avenue and Summit Drive as well as Edmunds Street and Summit Drive. This was likely due to flooding from Poplar Creek. Time estimated from National Water Model.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS51 KRNK 180515
FFWRNK
VAC083-181115-
/O.NEW.KRNK.FF.W.0008.240518T0515Z-240518T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
115 AM EDT Sat May 18 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southwestern Halifax County in south central Virginia...

* Until 715 AM EDT.

* At 115 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1.5 to 2.5 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  South Boston...                    Halifax...
  Turbeville...                      Cluster Springs...

This includes the following streams and drainages...
  Coleman Creek, Bales Spring Branch, Ballous Creek, Big Toby Creek, 
  Birch Creek, Banister River, Dan River and Butrum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3670 7887 3658 7895 3660 7910 3681 7900
      3683 7899 3679 7881

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

16
3 follow-up statements
116 
WGUS71 KRNK 180649
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
249 AM EDT Sat May 18 2024

VAC083-181115-
/O.CON.KRNK.FF.W.0008.000000T0000Z-240518T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Halifax VA-
249 AM EDT Sat May 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT THIS 
MORNING FOR SOUTHWESTERN HALIFAX COUNTY...

At 249 AM EDT, Doppler radar indicated moderate to locally heavy 
rain continues to fall across the warned area. Between 2.5 and 3.5 
inches of rain have fallen since 1 am for areas just west of the 
town of South Boston. Rainfall rates of 1 to 2 inches per hour will 
continue through 4 am. Additional rainfall amounts of 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  South Boston...                    Halifax...
Turbeville...                      Cluster Springs...

This includes the following streams and drainages...
  Coleman Creek, Bales Spring Branch, Ballous Creek, Big Toby Creek, 
  Birch Creek, Banister River, Dan River and Butrum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3670 7887 3658 7895 3660 7910 3681 7900
      3683 7899 3679 7881

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

16
667 
WGUS71 KRNK 180905
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
505 AM EDT Sat May 18 2024

VAC083-181115-
/O.CON.KRNK.FF.W.0008.000000T0000Z-240518T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Halifax VA-
505 AM EDT Sat May 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT THIS 
MORNING FOR SOUTHWESTERN HALIFAX COUNTY...

At 505 AM EDT, Halifax county dispatch reported Railroad Avenue and 
Summit Drive, as well as Summit Drive and Edmunds Street were closed 
due to high water. While heavy rain has ended, runoff from over 
three inches of rain earlier this morning will continue to bring the 
potential for flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  South Boston...                    Halifax...
Turbeville...                      Cluster Springs...

This includes the following streams and drainages...
  Banister River, Butrum Creek, Birch Creek, Coleman Creek, Dan 
  River, Bales Spring Branch, Big Toby Creek and Ballous Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3670 7887 3658 7895 3660 7910 3681 7900
      3683 7899 3679 7881

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

PH
920 
WGUS71 KRNK 181046
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
646 AM EDT Sat May 18 2024

VAC083-181056-
/O.CAN.KRNK.FF.W.0008.000000T0000Z-240518T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Halifax VA-
646 AM EDT Sat May 18 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN HALIFAX 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM EDT for portions of 
central, south central, and west central Virginia.

&&

LAT...LON 3670 7887 3658 7895 3660 7910 3681 7900
      3683 7899 3679 7881

$$

PH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:25 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 17, 7:25 PM EDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
725 PM EDT Fri May 17 2024

.SYNOPSIS...
Another storm system will cross the area today through late
Sunday. This system will bring widespread rain to the area.
Monday and Tuesday look drier. High temperatures generally look
to be in the 60s and 70s through the weekend, with a slight
warming trend beginning Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 715 PM EDT Friday...

Key Message:

1) Heavy rain potential continues through the overnight hours.

Very weak stationary boundary continues to remain across the
area this evening and will continue to be the focus for heavy
rainfall. Have already had a few instances of localized 2 inch
rainfall amounts. CAMs still indicating an uptick in activity
after 8PM as lift increases over the area and the flooding
threat may increase for several hours through early Saturday
morning. Precipitable Water values continue to increase as well,
leading to increased potential for very efficient rain
producing storms.

As of 125 PM EDT Friday...

A stalled boundary remains draped across the region, currently
situated in a northwest to southeast fashion across the CWA.
Roughly from Hot Springs, VA to Lynchburg, VA and South Boston,
VA. Weak east/northeast flow to the east of this boundary has
remained rather stable. However, some better destabilization has
occured west of the boundary and although heating has been
limited due to ample cloud cover, still some modest SBCAPE of
around 1000 J/kg or less. This is evident by some isolated
convection already occuring in and around the Grayson Highlands
and NW North Carolina.

Should see coverage of rain and storms continue to increase
through this evening and overnight hours as better lift moves
across the region. Rainfall intensity is also expected to
increase as Precipitable Water values will be nearing 1.5".
Slow moving storms anchored across the stalled boundary will be
concern through the overnight hours where weak convergence could
lead to nearly stalled storms across the Southern Shenandoah
Valley. No plans to extend the Flood Watch to include any other
counties at the moment.

Rain potentially continues through tomorrow morning with a lull
in the activity nearing sunrise. Widespread cloud cover will
persist through tomorrow, but better lift with an approaching
upper wave will likely produce another round of rain and
thunderstorms by early afternoon. Heavy rainfall will be the
main threat again, leading to the potential for localized
flooding.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EDT Friday...

Key Message:

1. Continued precip chances through Sunday then drier into the work
week.

The upper low and enhanced moisture field across the Southeast to
Mid-Atlantic will continue to allow for scattered shower and
thunderstorm development through Sunday, then upper ridging
amplifies to the west into the Ohio Valley. This wins over as it
pushes the low and moisture axis east of the CWA by Sunday night and
the prevailing drier subsident airmass is progged to persist
into the first half of the work week.

Max temps look to be a bit below climo norms Sunday, then gradually
warm Monday and Tuesday due to the dry ridge.

Forecast confidence is high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 130 PM EDT Friday...

Key Message:

1. Shower and storm chances return.

As the upper ridge of high pressure is looking to dampen and shift
eastward, a broad trough may push an elongated front across the area
Wednesday into Thursday and increase scattered convection potential.
There are discrepancies in the guidance with progression of this
feature and if there is another ridge or shortwave trough on its
heels for Friday. Have kept general chance pops for much of the
period. Max temps should mainly be above normal. Thursday temps
have greater uncertainty due to the question of the front timing.

Forecast confidence is medium.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 725 PM EDT Friday...

All terminals sub-VFR this evening and will trend to IFR as the
night progresses and cigs lower.

Scattered rain/thunderstorms continue overnight with widespread
LIFR/IFR ceilings and visibilities developing late tonight into
early Saturday morning. Clouds remain and MVFR seems likely
through the remainder of Saturday morning.

Another round of rain and thunderstorms will be possible
Saturday afternoon, with highest confidence of storms being from
BLF to BCB to DAN and south. Periods of IFR will be possible in
these storms, along with gusty winds.

EXTENDED AVIATION OUTLOOK...

Precipitation will continue through the weekend with numerous
showers and thunderstorms through Saturday night. MVFR/IFR
clouds and showers remain in the area for Sunday and Sunday
night.

Some improvements by Monday as the slow moving storm system
begins to depart east. Tuesday is the most likely day to be VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Saturday for VAZ020-024-035-046-047.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...AB
LONG TERM...AB
AVIATION...BMG
Hazardous weather outlook, May 17, 2:10 PM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
210 PM EDT Fri May 17 2024

VAZ020-024-035-046-047-181815-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
210 PM EDT Fri May 17 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a Slight Risk for excessive rainfall today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal Risk for excessive rainfall Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043>045-058-059-
WVZ042>044-507-508-181815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
210 PM EDT Fri May 17 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for excessive rainfall through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal Risk for excessive rainfall Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 18, 12:20 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1220 AM EDT Sat May 18 2024

VAZ058-180445-
Halifax VA-
1220 AM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN HALIFAX COUNTY THROUGH 1245 AM EDT...

At 1219 AM EDT, Doppler radar was tracking a strong thunderstorm over
Turbeville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Cluster Springs...
Alton...
and John H Kerr Reservoir.reduce visibility and

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly result in ponding of water on
roadways, and minor flooding of creeks, streams, and areas of poor
drainage. Drivers are urged to slow down and use extra caution to
avoid hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 7879 3654 7898 3654 7917 3684 7900
TIME...MOT...LOC 0419Z 208DEG 19KT 3662 7901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Special weather statement, May 18, 12:43 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1243 AM EDT Sat May 18 2024

VAZ058-180515-
Halifax VA-
1243 AM EDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN HALIFAX COUNTY THROUGH 115 AM EDT...

At 1242 AM EDT, Doppler radar was tracking a strong thunderstorm near
Turbeville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Scottsburg...
and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain may result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage. Drivers are urged to slow down
and use extra caution to avoid hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3657 7897 3659 7913 3682 7902 3677 7879
TIME...MOT...LOC 0442Z 204DEG 12KT 3667 7898

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:20 AM EDTSpecial Weather StatementRNKHalifax25 min
May 18, 12:43 AM EDTSpecial Weather StatementRNKHalifax32 min
May 18, 2:49 PM EDTSpecial Weather StatementRNKPulaski, Wythe41 min
May 18, 3:49 PM EDTSpecial Weather StatementRNKCarroll26 min
May 18, 3:57 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick50 min
May 18, 3:59 PM EDTSpecial Weather StatementRNKCity of Galax31 min
May 18, 4:03 PM EDTSpecial Weather StatementRNKMontgomery27 min
May 18, 4:10 PM EDTAreal Flood AdvisoryRNKMontgomery110 min
May 18, 4:40 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax81 min

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.